Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 61, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 27, 2002, 1:42 PM CDT for Pine County, Minnesota; Burnett County, Wisconsin. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 2002, 1:42 PM CDT (18:42 UTC)
- Expired
- Jul 27, 2002, 2:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Pine County, MN, Burnett County, WI
The radar
The Duluth radar (KDLH), 98 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 2:13 PM CDT | Thunderstorm Wind 60 E | Pine City, MN | Trees were blown down. |
| Jul 27, 2:40 PM CDT | Thunderstorm Wind 60 E | Danbury, WI | Numerous trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 12:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:55 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 27, 10:55 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1055 AM CDT SAT JUL 27 2002 STRONG STORMS FORMING OVER WEST CENTRAL MINNESOTA. THESE ARE IN REACTION TO THE COOLING AT MID-LEVELS ASSOCIATED WITH THE APPROACHING VORT MAX. EXPECT THIS VORT MAX TO PASS OVER NORTHEAST MINNESOTA THIS AFTERNOON...ENHANCING CONVECTION AGAIN OVER OUR NECK OF THE WOODS. THE FORECASTED SBCAPES OVER SOUTHERN COUNTIES IS EXPECTED TO BE AROUND 1000 J/KG THIS AFTERNOON. MORE INTENSE INSTABILITY WILL REMAIN SOUTH OF THE FORECAST AREA WITH VALUES AROUND 3000 J/KG. WEAKER STORMS WILL MOVE TO THE NORTHEAST BUT STRONGER STORMS WILL PROPAGATE MORE EASTERLY AS THEY TAP INTO MORE JUICY AIR. IN THE UPDATED FORECAST RELEASED AROUND 1020 AM...KEPT LIKELY POPS FOR THIS AFTERNOON IN RESPECT FOR THIS VORT MAX PASSAGE. ALSO LOWERED TEMPS IN SOME LOCATIONS IN EXPECTATION OF MORE CLOUD COVER AND RAIN COOLED AIR KEEPING TEMPS DOWN. .DLH...NONE. KFM
In the hours before
Special weather statement, Jul 27, 8:54 AM CDT, 4 hours 48 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 854 AM CDT SAT JUL 27 2002 HAZARD... SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO THIS EVENING FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. DISCUSSION... AN UPPER LEVEL SYSTEM WILL RE-IGNITE THUNDERSTORMS THIS AFTERNOON ACROSS THE REGION. MOST OF THE SEVERE WEATHER IS EXPECTED TO BE OVER SOUTHERN MINNESOTA INTO SOUTHERN WISCONSIN. BUT ENOUGH INSTABILITY AND WIND SHEAR WILL EXIST OVER THE NORTHLAND TO PRODUCE ISOLATED SEVERE STORMS. THE MAIN THREAT FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN WILL BE DAMAGING WINDS. TORNADOES OR LARGE HAIL ARE ALSO REMOTE POSSIBILITIES. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING. .END KFM
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:58 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Saint Louis | 62 min |
| Jul 27, 2:46 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 59 min |
| Jul 27, 3:07 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 53 min |
| Jul 27, 3:50 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Sawyer | 55 min |
| Jul 27, 4:29 PM CDT | Severe Thunderstorm Warning | DLH | Ashland | 46 min |
| Jul 27, 4:38 PM CDT | Severe Thunderstorm Warning | DLH | Price | 67 min |
| Jul 27, 5:01 PM CDT | Severe Thunderstorm Warning | DLH | Iron | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.